Status message

This discussion thread is public and is visible to all website visitors.
mobile's picture

Weaning off Pristiq

I started on efexor 75mg daily nearly 6 years ago and switched to pristiq 50mg. For the first year on Effexor I had severe stomach pain and even ended up in hospital and was put on morphine to help relieve the pain. The doctors did many test including an endoscopy and still couldn't determine what the pain was caused by.
I have never been able to go more than one day without taking the drug. Any time that I missed more than one dose resulted in unbearable withdrawal symptoms and I got to the point of carrying my medication with me so that I didn't ever have to experience the awful sickness of withdrawal.
Aside from severe stomach pain, weight gain, and terrible withdrawal, during the time that I've taken both Effexor and Pristiq I've found it to be a very helpful part of my treatment, in conjunction with exercise, healthy eating, avoiding alcohol, and cognitive behavioural therapy. I have worked hard to get to the point of no longer needing the drug and want to get off it. I'm 32 and haven't had any children yet and would like to give myself the opportunity to be drug free so that maybe I can consider becoming pregnant at some stage.
About four months ago I started tapering to 5 tablets per week. About six weeks ago I started trying to only take every second day, but, as many people have already said, the withdrawal is quite unpleasant. I have nausea all the time, I wake up in the middle of the night and can't go back to sleep and I have felt unusually angry about nothing.
I rang the drug manufacturer Pfizer recently to inquire about a lower dose to help with weaning off. They said that 50mg is the lowest dose available in Australia and recommended taking the 50mg dose every second day, to which I explained the withdrawal symptoms were unmanageable and not helpful to ensuring a safe and effective weaning process. The up and down sensation is precisely why I started taking the drug so I believe it is irresponsible of both our government and Pfizer for not ensuring that effective doses for weaning off are made available. In the case of anxiety and depression the drug is intended to stabilise mood etc. by providing consistent dosage which is contrary to missing a dose every second day. I believe that both our government and Pfizer should be liable for failing to ensure safe and effective dosages for weaning. It makes me consider that Pfizer is more interested in bleeding us of our money than helping us get back on track and drug free. Not only do I believe it is dangerous and unpleasant reducing a dose to every second day, I believe it is unethical of Pfizer to not provide weaning dosages and better advice to get off this drug.
My doctor is supportive of my goal to wean off and has given me a script for a lower dose to help with weaning. My goal is to gradually reduce over the next few months so that I can do it successfully.
I am in the process of finding a compounding pharmacy that will fill my prescription for 25mg (if it's at all possible) so that I can better manage the weaning process and minimise the horrible side effects.

Have your say - Add new comment